×

zbMATH — the first resource for mathematics

Hierarchical models of intra-specific competition: Scramble versus contest. (English) Zbl 0878.92031
Summary: Hierarchical structured models for scramble and contest intraspecific competition are derived. The dynamical consequences of the two modes of competition are studied under the assumption that both populations divide up the same amount of a limiting resource at equal population levels. A comparison of equilibrium levels and their resiliences is made in order to determine which mode of competition is more advantageous. It is found that the concavity of the resource uptake rate is an important determining factor. Under certain circumstances contest competition is more advantageous for a population while under other circumstances scramble competition is more advantageous.

MSC:
92D40 Ecology
92D25 Population dynamics (general)
35Q80 Applications of PDE in areas other than physics (MSC2000)
34D05 Asymptotic properties of solutions to ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Botsford, L. W., The effects of increased individual growth rates on depressed population size, Am. Nat. 117: 38–63 (1981) · doi:10.1086/283685
[2] Busenberg, S. and M. Iannelli, Separable models in age-dependent population dynamics, J. Math. Biol. 22: 145–173 (1985) · Zbl 0574.92025 · doi:10.1007/BF00275713
[3] Costantino, R. F., and R. A. Desharnais, Population Dynamics and the Tribolium Model: Genetics and Demography, Monographs on Theoretical and Applied Genetics 13, Springer, Berlin, 1991 · Zbl 0805.92018
[4] Cushing, J. M. and Jia Li, On Ebenman’s model for the dynamics of a population with competing juveniles and adults, Bull. Math. Biol. 51: 687–713 (1989) · Zbl 0688.92012 · doi:10.1007/BF02459656
[5] Cushing, J. M. and Jia Li, Juvenile versus adult competition, J. Math. Biol. 29: 457–473 (1991) · Zbl 0727.92022 · doi:10.1007/BF00160472
[6] Cushing, J. M. and Jia Li, Intra-specific competition and density dependent juvenile growth, Bull. Math. Biol. 54(4): 503–519 (1992) · Zbl 0745.92022 · doi:10.1007/BF02459632
[7] Cushing, J. M., A simple model of cannibalism, Math. Biosci. 107: 47–71 (1991) · Zbl 0738.92015 · doi:10.1016/0025-5564(91)90071-P
[8] Cushing, J. M., A size-structured model for cannibalism, Theor. Popul Biol. 42(3), 347–361 (1992) · Zbl 0768.92020 · doi:10.1016/0040-5809(92)90020-T
[9] Cushing, J. M., The dynamics of hierarchical age-structured populations, J. Math. Biol. 32: 705–729 (1994) · Zbl 0823.92018 · doi:10.1007/BF00163023
[10] Cushing, J. M., Competition in hierarchically size-structured populations, to appear, Proceedings International Conference on Differential Equations & Applications to Biology and Industry, World Scientific Publ., Co., Singapore, 1995
[11] Diekmann, O., R. M. Nisbet, W. S. C. Gurney and F. van den Bosch, Simple mathematical models for cannibalism: a critique and a new approach, Math. Biosci. 78: 21–46 (1986) · Zbl 0587.92020 · doi:10.1016/0025-5564(86)90029-5
[12] Ebenman, B., Niche differences between age classes and intra-specific competition in age-structured populations, J. Thor. Biol. 124: 25–33 (1987) · doi:10.1016/S0022-5193(87)80249-7
[13] Ebenman, B., Competition between age classes and population dynamics, J. Theor. Biol. 131: 389–400 (1988) · doi:10.1016/S0022-5193(88)80036-5
[14] Ebenman, B., Dynamics of age- and size-structured populations: intra-specific competition, Size-structured Populations (Ebenman & Persson eds.), Springer-Verlag, Berlin, 127–139, 1988
[15] Ebenman, Bo and Lennart Persson, Size-structured Populations: Ecology and Evolution, Springer, Berlin, 1988 · Zbl 0688.92014
[16] Gurtin, M. and R. C. MacCamy, Nonlinear age dependent population dynamics, Arch. Rat. Mech. Anal. 54: 281–300 (1974) · Zbl 0286.92005 · doi:10.1007/BF00250793
[17] Gurtin, M. and R. C. MacCamy, Some simple models for nonlinear age-dependent population dynamics, Math. Biosci. 43: 199–211 (1979) · Zbl 0397.92025 · doi:10.1016/0025-5564(79)90049-X
[18] Hastings, A., Cycles in cannibalistic egg-larval interactions, J. Math. Biol. 24: 651–666 (1987) · Zbl 0608.92014 · doi:10.1007/BF00275508
[19] Hastings, A. and R. F. Costantino, Cannibalistic egg-larva interactions in Tribolium: An explanation for the oscillations in population numbers, Am. Nat. 130: 36–52 (1987) · doi:10.1086/284696
[20] Hoppenstaedt, Frank, Mathematical Theories of Populations: Deomographics, Genetics and Epidemics, Reg. Conf. Series in Appl. Math., SIAM, Philadelphia, 1975
[21] Landahl, H. D. and B. D. Hansen, A three stage population model with cannibalism, Bull. Math. Biol. 37: 11–17 (1975) · Zbl 0295.92015 · doi:10.1007/BF02463488
[22] Lomnicki, A., Population Ecology of Individuals, Monographs in Population Biology 25, Princeton University Press, Princeton, New Jersey, 1988
[23] Lomnicki, A. and J. Ombach: Resource partitioning within a single species population and population stability: a theoretical model, Theor. Pop. Biol. 25, 21–28 (1984) · Zbl 0533.92020 · doi:10.1016/0040-5809(84)90003-0
[24] Lomnicki, Adam and Stanislaw Sedziwy, Resource partitioning and population stability under exploitation competition, J. Theor. Biol. 132,: 119–120 (1988) · doi:10.1016/S0022-5193(88)80195-4
[25] Loreau, M., Competition between age classes, and the stability of stage-structured populations: a re-examination of Ebenman’s model, J. Theor. Biol. 144: 567–571 (1990) · doi:10.1016/S0022-5193(05)80090-6
[26] Metz, J. A. J. and O. Diekmann, The Dynamics of Physiologically Structured Populations, Lecture Notes in Biomathematics 68, Springer, Berlin, Heidelberg, New York, 1986 · Zbl 0614.92014
[27] Rogers, Alan R., Population dynamics under exploitation competition, J. Theor. Biol. 119: 363–368 (1986) · doi:10.1016/S0022-5193(86)80147-3
[28] Stephen D. Simmes, Age dependent population dynamics with nonlinear interactions in the death rate, Ph.D. dissertation, Carnegie-Mellon University, 1978
[29] Tschumy, W. O.: Competition between juveniles and adults in age-structured populations, Theor. Pop. Biol. 21: 255–268 (1982) · Zbl 0519.92022 · doi:10.1016/0040-5809(82)90017-X
[30] Tucker, S. L. and S. O. Zimmerman, A nonlinear model of population dynamics containing an arbitrary number of continuous structure variables, SIAM J. Appl. Math. 48(3), 549–591 (1988) · Zbl 0657.92011 · doi:10.1137/0148032
[31] Webb, G. F. Theory of Nonlinear Age-Dependent Population Dynamics, Marcel Dekker, Inc., New York 1985 · Zbl 0555.92014
[32] Werner, E. E. and J. F. Gilliam, The onogenetic niche and species interactions in size-structured populations, Ann. Rev. Ecol. Syst. 15, 393–425 (1984) · doi:10.1146/annurev.es.15.110184.002141
[33] Van den Bosch, F., A. M. de Roos and W. Gabriel, Cannibalism as a life boat mechanism, J. Math. Biol. 26: 619–693 (1988) · Zbl 0714.92019 · doi:10.1007/BF00276144
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.